Arizona, 2007

Flash Flood in Arizona, September 16, 2007

September 16, 2007 · NWS PSR · 1 event in 1 county or zone

Locally heavy rains fell in portions of Southern Gila County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Locally heavy rains fell in portions of Southern Gila County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 16, 2:25 PM MST, 55 minutes earlier.

Area forecast discussion, Sep 16, 2:25 PM MST, 55 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST SUN SEP 16 2007

.SYNOPSIS...
A LOW PRESSURE DISTURBANCE WILL PUSH ACROSS THE AREA TONIGHT AND
MONDAY. SUFFICIENT MOISTURE REMAINS OVER SOUTH-CENTRAL AND SOUTHWEST
ARIZONA FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH A
CONTINUED CHANCE OVER SOUTH-CENTRAL ARIZONA ON MONDAY. BY TUESDAY
THE AIR OVER THE REGION WILL TURN MUCH DRIER WITH NEAR NORMAL
AFTERNOON TEMPERATURES. A DEEP LOW PRESSURE AREA WILL TAKE SHAPE
OVER THE FAR EASTERN PACIFIC DURING THIS WEEK. AT PRESENT...IT
APPEARS THAT THIS WILL BE A RELATIVELY DRY SYSTEM FOR THE FORECAST
AREA WITH ONLY PARTLY CLOUDY SKIES EXPECTED BY THE END OF THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
ISOLD TSTMS HAVE FORMED THIS AFTERNOON OVER OUR AZ PORTION OF PHX
CWA AS DYNAMICS FROM TROUGH/JET TO OUR W BEGIN TO INTERACT WITH VERY
MOIST/UNSTABLE AMS. MLCAPES ARE EXPECTED TO BE IN THE 750 TO 1000
J/KG BY LATE IN THE DAY INVOF KPHX...AND WITH THE AFOEMENTIONED
DYNAMICS...WE SHOULD SEE A PRETTY DRAMATIC INCREASE IN TSTM COVERAGE
THE REMAINDER OF THE DAY CONTINUING INTO THE EVENING HOURS...ESPCLY
OVER SCNTRL PORTIONS. MODERATE AMOUNTS OF SHEAR SHOULD PAVE THE WAY
FOR SOME ISOLD SEVERE MULTICELLS AS THE AFTERNOON WEARS ON.
MEANWHILE...FAR WRN AZ AND SE CA PART OF CWA HAVE UNDERGONE
SIGNIFICANT DRYING TODAY...SO LITTLE OR NO CONVECTION ON TAP OUT
THERE. DUE TO THE DYNAMICS ASSOCD WITH APPROACHING TROUGH...WE COULD
SEE ONE OF THOSE UNUSUAL NIGHTS WHERE STORMS COULD BE FOUND EVEN
INTO THE EARLY MORNING HOURS...ESPECIALLY OVER ABOUT THE ERN THIRD
OF THE CWA. WILL MAINTAIN SCATTERED POPS FROM ABOUT CENTRAL LA PAZ
AND YUMA COUNTIES EWD TONIGHT.

BY MONDAY...THE TROUGH WILL PASS BY TO OUR N...PUSHING THE
DEEP-LAYERED MOISTURE FAR ENOUGH TO OUR E SUCH THAT BY THE END OF
THE DAY...MOST IF NOT ALL CONVECTION SHOULD BE OVER. TUESDAY AND
WEDNESDAY APPEAR TO BE SUNNY...WITH MUCH LOWER HUMIDITIES. TEMPS
WILL BE RIGHT AROUND SEASONAL NORMALS...WHICH WILL RESULT IN SOME
PLEASANTLY COOL OVERNIGHT MINIMUMS.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
STRONG UPPER LOW WILL BE DEVELOPING AND DROPPING SWD ALONG THE
PACIFIC COAST DURING THIS NEW WEEK ACCORDING TO ALL MEDIUM RANGE
MODELS. THIS WILL LEAVE AZ/SE CA IN A DRY SWLY FLOW ALOFT THRU AT
LEAST FRIDAY. BY THE END OF THE WEEK...MODEL SOLUTIONS DIVERGE
QUITE A BIT...WITH THE GFS DROPPING THE LOW WELL OFF THE SRN CA
COAST...THE ECMWF KEEPING IT OVER SW NV...AND THE GFS ENSEMBLE MEAN
SOMEWHERE IN THE MIDDLE. WILL GO ALONG WITH THE ENSEMBLE MEAN
SOLUTION FOR NOW...WHICH WOULD IMPLY SOME INCREASE IN CLOUDS...
AND PERHAPS SOME MINOR COOLING TOWARDS THE END OF THE WEEK. SHOULD
BE INTERESTING TO SEE HOW THIS ALL PANS OUT.

&&

.AVIATION...
SEPTEMBER 16 2100 UTC (SEPTEMBER 16 1400 MST)

STRONG CONVECTION UNDERWAY ALREADY WITH TSTMS BETWEEN KCGZ AND KPHX
MOVING TOWARD THE NORTHEAST. AS THE WEST COAST TROUGH MOVES SLOWLY
EASTWARD...THE MOISTURE WILL STILL BE SUFFICIENT FOR SCATTERED
THUNDERSTORMS WELL INTO TONIGHT. BEST CHANCES FOR PRECIP AND BLOWING
DUST APPEAR TO BE BETWEEN 2200 AND 0200 UTC. VSBY COULD DROP INTO
MVFR CATEGORY BRIEFLY WITH OUTFLOW WINDS OVER 40 KTS IN LOCALIZED
AREAS. WESTERN TAF SITES WILL HAVE SOME WINDS IN THE 10 TO 20 KT
RANGE WITH NO THREAT OF BLOWING DUST AT KYUM/KBLH/KIPL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 16 2135 UTS (SEPTEMBER 16 1435 MST)

A DEEP LOW PRESSURE SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL
KEEP A SOUTHWEST FLOW ALOFT...WITH GENERALLY DRY CONDITIONS ACROSS
SOUTHEAST CALIFORNIA AND INTO SOUTH-CENTRAL ARIZONA. MINIMUM RH
VALUES WILL DROP INTO THE TEENS AND 20S WHILE ANY CHANCES OF SHOWERS
AND LIGHTNING REMAIN ACROSS THE NORTHERN AND EASTERN PORTIONS OF
ARIZONA. CRITICAL WIND SPEEDS ARE NOT EXPECTED DURING THE NEXT 5 TO
7 DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...SIPPLE
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 16, 5:45 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SUN SEP 16 2007

AZZ022>024-027-028-171400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...LARGE HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND
GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. DRY
WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ021-026-171400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...MAINLY EAST OF THE COLORADO RIVER. THUNDER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND GUSTY
WINDS...LARGE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
EARLY MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ020-025-CAZ031-171400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SUN SEP 16 2007 /545 AM PDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER WILL RETURN MONDAY THROUGH SATURDAY.

CAZ030-032-033-171400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

The radar

The Phoenix radar (KIWA), 87 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
September 16, 3:20 PM MST to 4:45 PM MST
Where
Gila County, 10 mi N of Globe
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.545, -110.780

Highway 60 reported flooded with rock slides in the area. Spotter to the south of Globe reported .50 inch in only 20 minutes.|

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60823.